Hail, Berrien
- When
- May 7, 7:56 AM EST to 7:57 AM EST
- Where
- Berrien County, Harbert
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.870, -86.630
A weakening complex of thunderstorms moved along a warm front located across the area during the morning hours. Several reports of small hail were received with one reaching severe criteria.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A weakening complex of thunderstorms moved along a warm front located across the area during the morning hours. Several reports of small hail were received with one reaching severe criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 7, 4:28 AM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 AM EDT FRI MAY 7 2010
.SHORT TERM...
TODAY THROUGH SATURDAY NIGHT. FORECAST REVOLVES AROUND SVR THREAT
TODAY...PRIMARILY THIS AFTN. ERN EXTENT OF CONVECTIVE COMPLEX NOW
INTO WRN CWA THOUGH PRIMARY REGENERATIVE EFFORTS CONT TO HOLD BACK
ACRS NRN MO/SRN IA ON NOSE OF 60-70 KT LLJ PER VWP/PROFILER DATA.
SCT ELEVATED CONVECTION WL CONT TO BE SUPPORTED THIS AM AT LEAST
INTO ALL BUT SERN FA WHERE MORE DEEPLY BACKED LLVL FLOW FAILS TO TAP
MUCAPE GT 1000 J/KG RESIDING ACRS SRN IL/SRN IN. ANTICIPATE LULL IN
ACTIVITY LATE AM/ERLY AFTN AS FOCUS SHIFTS WWD DUE TO INFLUENCE OF
STRONG/COMPACT SHORTWAVE ENERGY ACRS SD...AND PROVIDED SOME DETAIL
WRT POP/WX TIMING. BELT OF 5H WRLIES INCRSG TO 80-90 KTS BY LATE
AFTN/ERLY EVE ACRS CWA AS SYSTEM BEGINS RAPID DEEPENING TO AFFORD
60-70 KTS OF DEEP LYR SHEAR FOR EITHER STORM REDEVELOPMENT OR
UPSCALE GROWTH OF RESIDUAL AM CONVECTION/POTNL MESOSCALE CONVECTIVE
VORTEX FAVOR OP NAM WRT SLOWER TIMING OVER GFS. LCL WRF NOISE
STARTING AROUND 10 UTC THIS AM WITH SFC BNDRY CONDS AS IT APPEARS TO
FOCUS TOO MUCH ON NEWD SFC TROUGHING IN ADVANCE OF NRN OK/SRN KS SFC
LOW ERLY THIS AM...AND SUBSEQUENTLY DRIVES SFC BNDRY TOO FAR NORTH.
IN ADDITON BACKED FLOW ACRS LKS HURON/ERIE TO HELP SLOW NWD
PROGRESSION OF WRM FNT. THOUGHTS HERE AGAIN LIE MORE TOWARD OP NAM
WITH A SLIGHT NUDGE SOUTHWARD FOR FNTL POSITIONING/TIMING...AS AM
CONVECTION/CLOUD COVER ATOP DEEPLY BACKED SFC BASED FLOW TO AID IN
SHARPENING WARM FNT/ISODROSOTHERMAL BNDRY WELL SOUTH THIS AM...FM
SFC LOW TO WCNTL MO TO SRN IL/ERN KY. ALSO FAVOR A MORE ENE SFC LOW
TRACK...IN DEFERENCE TO LATEST SFC PRESS FALL ANALYSIS...IN CONTRAST
TO LCL WRF HANDLING OF FEATURE. MODEST MUCAPE ACRS SRN HALF OF CWA
REACHING 1500-2000 J/KG IN ADVANCE OF TRIPLE POINT MOVING INTN NERN
IL BY 21 UTC IN HIGH DEEP LYR SHEAR/0-1KM HELICAL HODOS TO SUPPORT
ROTATING UPDRAFTS FOR LARGE HAIL PRODUCTION WITH WBZERO HGHTS
AROUND 11 KFT. IN ADDITION FORWARD MBE MOVEMENT AND SUB CLOUD
COOLING/HAIL SUBLIMATION SUPPORTIVE OF DOWNBURST WIND DAMAGE ONCE
CELL COLD POOLS CONGEAL. PRIMARY RISKS ARE DAMAGING WINDS/LARGE
HAIL...WITH POTNL FOR STRONG UPDRAFT ROTATION/SUPERCELLS/TORNADO
TRACK INVOF NNEWD ADVANCING WARM FNT GIVEN SHALLOW HGHT OF EML. WITH
SLIGHTLY SLOWER SOLN HAVE EXTENDED SVR POTNL INTO AT LEAST ERLY EVE
HOURS ACRS ERN/SERN FA. POTNL DRY SLOT SAT NIGHT INTO SWRN CWA WITH
A BIT LESS CLOUD COVER/REDUCED SHRA POPS. CYCLONIC SFC-8H FLOW AND
STEEP LAPSE RATES FOR WIDESPREAD COLD AIR SC ON SAT WITH POTNL LIGHT
SHRA NRN CWA IN RICHER LLVL MSTR. STRONG PRES RISE/GRADIENT
WINDS/CLOUD COVER TO PROVIDE LITTLE TEMP RISE ON SAT AND ADJUSTED
SOMEWHAT TOWARD LATEST MOS. EXPANDED WIDESPREAD FROST MENTION TO
ENTIRE CWA SAT NIGHT AS 1028MB SFC RIDGE ADVANCES INTO UPR/MID MS
VLY BY 12 UTC SUN...CLOSE ENOUGH TO ALLOW FOR AT LEAST PARTIAL
DECOUPLING LATE TO TAKE ADVANTAGE OF COLD/NEAR 0C 925 MB AIRMASS
NERN CWA TO +3C FAR WRN WHERE GREATER/LONGER PD OF DECOUPLING/LESS
CLOUD COVER TO MORE THAN ADEQUATELY MAKE UP FOR WARMER TEMPS.
&&
.LONG TERM...
SUNDAY THROUGH THURSDAY.
PERIOD WILL START OUT QUIET...BUT STILL BELOW NORMAL AFTER YET
ANOTHER POTENTIALLY FROSTY MORNING IN SOME AREAS AS THE RIDGE AXIS
SHIFTS EAST OF THE AREA. DESPITE THE COLD START...TEMPS SHOULD
QUICKLY REBOUND TO HIGHS A GOOD 5 TO 10 DEGREES WARMER THAN
SATURDAY...AS WELL AS MUCH LESS WIND.
BY MONDAY MORNING...MODELS GENERALLY AGREE ON 850 MB TEMPS IN THE -1
C TO +1 C RANGE. AFTER THIS POINT GFS/ECMWF/GGEM BEGIN TO DIVERGE IN
REGARDS TO A RAPID WARM UP IN ADVANCE OF YET ANOTHER STRONG SYSTEM.
AS THE UPPER TROUGH DIGS IN TO THE WEST...LOW PRESSURE WILL DEVELOP
AND MOVE NORTHEAST. AT 00Z TUES...GFS/ECMWF GENERALLY AGREE ON SFC
LOW OVER CENTRAL KANSAS WITH THE GFS THEN SOMEWHAT FASTER WITH THE
LOW INTO ONTARIO BY 12Z WEDS VS THE ECMWF OVER LK HURON. A ROUND OF
SHOWERS AND STORMS LOOKS TO ACCOMPANY THE INITIAL WARM FRONT. MODELS
AGREE TO SOME EXTENT ON A SURGE OF MUCH WARMER AIR TO ARRIVE FOR
TUESDAY AND WEDS. AFTER THIS POINT...THE GFS LEANS TOWARDS A MUCH
COLDER SOLUTION WITH A BLAST OF COLDER AIR TO ARRIVE AS THE FRONT
SINKS SOUTH AND NE FLOW RESETS UP BRIEFLY. THE ECMWF COOLS TEMPS
SLIGHTLY INTO THURS BUT STILL REMAINS ABOVE NORMAL. AGREE WITH
PREVIOUS SHIFT THAT THE GFS JUST SEEMS TO COLD IN THIS SITUATION
WITH SEVERAL WAVES SET TO MOVE ALONG THE FRONTAL BOUNDARY...LEADING
TO ADDITIONAL CHANCES OF SHOWERS AND STORMS. CHANCES FOR SVR WEATHER
AND HEAVY RAIN WOULD EXIST ASSUMING SUFFICIENT MSTR AND WIND
PROFILES FALL INTO PLACE. HAVE OPTED TO LEAVE POPS AS IS AT THIS
POINT.
&&
.AVIATION /06 UTC TAFS/...
DIFFICULT TAF FCST ACRS NRN IN THIS AM WRT TIMING OF TSRA. INITIAL
STORMS ON NERN FRINGE OF BAROCLINIC LEAF ACRS SRN LK MI SHOULD
REMAIN W-NW-N OF KSBN WITH BETTER PROB OF SCT TSRA ACRS IL TO MOVE
IN TOWARD DAYBREAK. CONTD VCSH MENTION AT KFWA WITH SIG LESSER CHC
FOR CB/TSRA WORKING THAT FAR EWD AS NOSE OF LLJ FOCUS REMAINS WELL
WEST ACRS NRN MO ERLY THIS AM BEFORE WANING AS FOCUS SHIFTS TO
INFLUENCE OF 5H SHORTWAVE ACRS SD MOVG EWD AND INCRSG DEEP LYR SHEAR
ACRS NRN AND PROVIDING FOCUS FOR DEEP ASCENT LTR THIS AFTN. THUS
LULL IN ACTIVITY LATE AM/ERLY AFTN CONTS TO LOOK GOOD. SHALLOW LLVL
ERLY FLOW ALONG WITH DEBRIS CLOUDS SHOULD FURTHER ENHANCE WARM FNTL
BNDRY ACRS MO INTO ERN KY. POTNL FOR SUPERCELL TSRA DEVELOPMENT INVOF
KSBN AROUND 19-20 UTC AND FEW HOURS LTR AT KFWA AS WARM FNT IMPINGES
INTO SRN GRTLKS W/ HEIGHTENED RISK FOR LRG HAIL/DAMAGING WIND
GUSTS/ISOLD TOR PSBL SPCLY INVOF WARM FNTL BAND TO BE PRIMARY FOCUS
NEXT TWO ROUTINE ISSUANCES...FOR NOW HAVE INDICATED BEST TWO HOUR
AFTN MVFR IN TSRA WINDOW SANS EXTREME WIND GUSTS/GR GIVEN RELATIVELY
LOW POINT/AIRFIELD PROBABILITIES 13-15 HRS OUT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO MIDNIGHT EDT
SATURDAY NIGHT FOR LMZ043-046.
&&
SHORT TERM...MURPHY
LONG TERM...FISHER
AVIATION...MURPHYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 606 AM EDT FRI MAY 7 2010 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-081015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 606 AM EDT FRI MAY 7 2010 /506 AM CDT FRI MAY 7 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY. ORGANIZED SEVERE STORMS ARE ANTICIPATED TO DEVELOP THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST RISKS. TORNADOES ARE ALSO POSSIBLE. SEVERE STORMS ARE MOST PROBABLE ALONG AND SOUTH OF THE INDIANA AND OHIO TOLL ROADS. THE MOST PROBABLE TIMING OF SEVERE STORMS IS FROM AS EARLY AS 3 PM ACROSS NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN TO AS LATE AS 10 TO 11 PM ACROSS NORTHWEST OHIO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD FROST IS LIKELY OVER MUCH OF THE AREA LATE SATURDAY NIGHT. FROST IS ALSO POSSIBLE LATE SUNDAY NIGHT. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-081015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 606 AM EDT FRI MAY 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY. SEVERE STORMS ARE ANTICIPATED TO DEVELOP THIS AFTERNOON WITH LARGE HAIL THE GREATEST RISK. WIND GUSTS TO 45 KNOTS ARE ALSO POSSIBLE WITH LOCALLY HIGHER WAVES IN AND NEAR STRONG STORMS. SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR THIS EVENING IN WAKE OF THE STORM SYSTEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH SATURDAY EVENING. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX MURPHY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
800 AM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM HAIL MILFORD 41.41N 85.85W
05/07/2010 E0.25 INCH KOSCIUSKO IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1000469
MCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 AM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL BERNE 40.66N 84.95W
05/07/2010 E0.70 INCH ADAMS IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1000470
MCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 AM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM HAIL 2 N NORTH WEBSTER 41.36N 85.70W
05/07/2010 E0.25 INCH KOSCIUSKO IN NWS OFFICE
&&
EVENT NUMBER IWX1000471
MCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
825 AM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM HAIL 4 W KENDALLVILLE 41.44N 85.34W
05/07/2010 M0.25 INCH NOBLE IN TRAINED SPOTTER
HAIL LASTED FOR ABOUT A MINUTE.
&&
EVENT NUMBER IWX1000472
MCSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 AM EDT FRI MAY 7 2010
INZ003-MIZ077-078-071315-
BERRIEN MI-CASS MI-LA PORTE IN-
848 AM EDT FRI MAY 7 2010
AT 846 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW BUFFALO...OR 10 MILES NORTHEAST OF
MICHIGAN CITY...MOVING NORTHEAST AT 60 MPH.
ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FAIR PLAIN...BENTON HARBOR AND ST. JOSEPH...
BENTON HEIGHTS...
BRIDGMAN...
STEVENSVILLE...
BERRIEN SPRINGS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4221 8622 4208 8622 4207 8611 4169 8675
4177 8684 4192 8661 4202 8657 4210 8652
4226 8628 4225 8627
TIME...MOT...LOC 1248Z 229DEG 52KT 4183 8671PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 AM EDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM HAIL NEW BUFFALO 41.79N 86.74W
05/07/2010 E0.70 INCH BERRIEN MI LAW ENFORCEMENT
HAIL LASTED 5 MINUTES
&&
EVENT NUMBER IWX1000473
LUDThe Northern Indiana radar (KIWX), 96 km away, was scanning. The volume nearest the first event began at 12:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225297.